MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. IVL PERIPHERAL BALLOON DILATATION CATHETER; BALLOON CATHETER

SHOCKWAVE MEDICAL, INC. IVL PERIPHERAL BALLOON DILATATION CATHETER; BALLOON CATHETER
Model Number 60109-4060
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Peripheral Vascular Disease (2002)
Date of Event 02/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot history record for lot p180321b was reviewed.The lot satisfied acceptance criteria prior to release for distribution.The manufacturing records indicate that the lot was built to approved procedures and met in process inspection criteria.Conclusion: the devices were confirmed to be functional as intended and successfully provided ivl therapy prior to the complaint event.Based on the investigation, the device was damaged through accidental customer misuse.There was no patient harm or adverse outcome.Patient was discharged and is doing well.The instructions for use, lbl 61932 rev a, were reviewed and confirmed to include the following relevant warnings: do not advance or retract the catheter unless the balloon is fully deflated under vacuum.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Do not use excessive force/torque when using this device as this could result in damage to the device components and patient injury.It is determined that the cause of the complaint is not attributed to swmi design or manufacturing.
 
Event or Problem Description
A 4.0mm x 60mm and 7.0mm x 60mm shockwave ivl catheters were introduced side by side in a heavily calcified and diseased aorta.The physician was using a technique called "kissing balloons".Their treatment plan was to pulse each balloon separately in an effort to modify an eccentric calcified lesion.After successfully delivering ivl therapy to the lesion and achieving positive results the physician decided to pull back the 4mm balloon without deflating the balloons prior to pullback, so the balloons were pinned to each other and to the interior of the aorta.The balloons experienced tensile force sufficient to cause the balloon material to tear.In addition, the catheter inner member was damaged and broke into 2 pieces.Immediately upon detecting this use error the physician proceeded to remedy the situation by snaring and removing the catheter pieces.The physician was confident that all catheter components including the distal end of the balloon were retrieved.Follow up angiograms showed excellent flow and successful treatment.There was no patient harm or adverse outcome.Patient was discharged and is doing well.

Brand Name
IVL PERIPHERAL BALLOON DILATATION CATHETER
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
48501 warm springs blvd.
suite 108
fremont 94539
MDR Report Key8454436
Report Number3010940016-2019-00001
Device Sequence Number240625
Product Code PPN
UDI-Device IdentifierM732LPBC4060DX1
UDI-PublicM732LPBC4060DX1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K163306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model Number60109-4060
Device Catalogue NumberM732LPBC4060DX1
Device Lot NumberP180321B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2019
Initial Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR